Montana, 2011

Hail and Damaging Winds in Montana, July 13, 2011

July 13, 2011 · NWS TFX · 9 events in 7 counties and zones

A disturbance aloft and a very unstable airmass combined to produce an outbreak of thunderstorms across a large portion of North Central Montana. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A disturbance aloft and a very unstable airmass combined to produce an outbreak of thunderstorms across a large portion of North Central Montana. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 13, 12:12 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 13, 12:12 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
112 PM MDT WED JUL 13 2011

.DISCUSSION...

TONIGHT THROUGH FRIDAY...RAIN AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON AS A MOIST AND UNSTABLE AIRMASS WITH
DIFFLUENT FLOW ALOFT CONTINUES TO RESIDE OVER THE REGION. THE BIGGEST
THREATS WILL BE HEAVY RAINFALL WITH FLASH FLOODING POTENTIAL ALONG
WITH STRONG AND GUSTY WINDS. ACTIVITY WILL DIMINISH LATE THIS
EVENING WITH PARTLY CLOUDY SKIES OVERNIGHT. ON
THURSDAY...SOUTHWEST FLOW ALOFT AND INSTABILITY WILL RESULT IN A
SIMILAR SCENARIO WITH AFTERNOON CONVECTION LIKELY WITH THE
GREATEST THREAT OVER SOUTHWEST AND PARTS OF CENTRAL MONTANA.
HOWEVER...MORE CLOUDS MAY KEEP HIGH TEMPERATURES COOLER WHICH MAY
LOWER THE SEVERE POTENTIAL. BY FRIDAY...THE CHANCES FOR AFTERNOON
THUNDERSTORMS WILL DECREASE AS THE UPPER-LEVEL LOW THAT HAS BEEN
OVER THE PACIFIC NORTHWEST SHIFTS NORTHWARD INTO SOUTHERN ALBERTA.
HAVE THUS LOWERED POPS TO SLIGHT CHANCE AND CHANCE ACROSS THE
AREA. MLS

FRIDAY NIGHT THROUGH WEDNESDAY...EXPECT A FEW SHOWERS/THUNDERSTORMS
TO CONTINUE TO AFFECT THE REGION INTO THE START OF THE WEEKEND...AS
A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE AREA ON
SATURDAY. HOWEVER...THE CHANCES FOR PRECIPITATION WILL GENERALLY BE
DIMINISHING BY THE EVENING HOURS. THEN FOR SUNDAY THROUGH
TUESDAY...THE REGION WILL GENERALLY BE UNDER THE INFLUENCE OF AN
UPPER LEVEL RIDGE OF HIGH PRESSURE. LITTLE TO NO PRECIPITATION IS
EXPECTED OVER THE PLAINS...WITH A SMALL CHANCE FOR AN ISOLATED
MOUNTAIN THUNDERSTORM CONTINUING. FOR NEXT WEDNESDAY...THE GFS/EC
HAVE FAIRLY OPPOSITE SOLUTIONS...WITH THE GFS BEING WARM/MOSTLY
DRY...WHILE THE EC HAS A TROF OF LOW PRESSURE OVER THE
REGION...RESULTING IN COOLER WEATHER AND A GOOD CHANCE FOR RAIN. FOR
NOW...WENT WITH THE DRY/WARM GFS...AS A SUMMER TIME UPPER LEVEL
RIDGE IS USUALLY SLOW TO BREAK DOWN. IN TERMS OF
TEMPERATURES...EXPECT A SEASONABLE DAY ON SATURDAY...THEN A GRADUAL
WARMING TREND CAN BE EXPECTED FROM SUNDAY THROUGH TUESDAY. BY
TUESDAY...AFTERNOON TEMPERATURES WILL AVERAGE BETWEEN 5 AND 10
DEGREES ABOVE NORMAL. THE WARM TEMPERATURES ARE EXPECTED TO CONTINUE
INTO NEXT WEDNESDAY. BRUSDA

&&

.AVIATION...
UPDATED 1730Z.
VFR CONDITIONS SHOULD PREVAIL AT ALL TAF SITES FOR A MAJORITY OF THE
FORECAST PERIOD. A RELATIVELY MOIST AND UNSTABLE AIRMASS WILL SLOWLY
MOVE ACROSS THE AREA THROUGH THE PERIOD. EXPECT A FEW ISOLATED
THUNDERSTORMS OVER THE AREA BEFORE 20Z...WITH THE
THUNDERSTORM ACTIVITY BECOMING MORE WIDESPREAD AFTER 22Z TODAY.
EXPECT ABOUT 1/2 HOUR PERIODS OF MODERATE TO HEAVY RAINFALL AND
REDUCED VISIBILITIES IN HEAVIER STORMS. THE STORMS WILL START TO
EXIT NORTH CENTRAL MONTANA BY 8Z THURSDAY. BRIEF IFR/MVFR CONDITIONS
WILL BE LIKELY IN/NEAR ANY THUNDERSTORMS. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  78  53  82 /  60  30  30  10
CTB  55  76  49  77 /  60  30  20  10
HLN  56  79  53  83 /  50  30  20  20
BZN  52  82  49  84 /  30  30  20  20
WEY  45  74  40  74 /  30  20  10  20
DLN  51  77  49  79 /  30  30  30  20
HVR  60  82  55  84 /  60  30  30  10
LWT  56  80  52  80 /  40  30  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 13, 4:01 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
501 AM MDT WED JUL 13 2011

MTZ008>015-044>055-141115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
501 AM MDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE
REGION. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH LOCALLY
HEAVY RAINFALL...SMALL HAIL...AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO OCCUR AGAIN ON THURSDAY WITH A
CHANCE FOR ISOLATED STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY
OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

In the hours before

Local storm report, Jul 13, 7:21 AM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 AM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       5 SSE GRANT             44.94N 113.03W
07/12/2011  M0.82 INCH       BEAVERHEAD         MT   CO-OP OBSERVER

            0.82 INCHES OF RAIN FELL IN A 4 HOUR PERIOD.

&&

WILLIAMSON
Special weather statement, Jul 13, 12:06 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
106 PM MDT WED JUL 13 2011

MTZ048-131945-
SOUTHERN ROCKY MOUNTAIN FRONT MT-
106 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS AND CLARK AND
WESTERN TETON COUNTIES UNTIL 145 PM MDT...

AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF AUGUSTA...OR 31 MILES SOUTHWEST
OF CHOTEAU...NEAR THE GIBSON DAM AREA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN LEWIS AND CLARK COUNTY...
  RURAL SOUTHWESTERN TETON COUNTY...
  RURAL WESTERN TETON COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4795 11265 4780 11227 4747 11274 4754 11291
TIME...MOT...LOC 1906Z 214DEG 19KT 4757 11272

SUK

The radar

The Great Falls radar (KTFX), 121 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lewis and Clark

When
July 13, 12:40 PM MST
Where
Lewis and Clark County, 13 mi S of Marysville
Measured
1 in hail
Reported by
Department of Highways
Coordinates
46.542, -112.250

A thunderstorm dropped 1 inch diameter hail at Marysville 13S.

Hail, Lewis and Clark

When
July 13, 2:55 PM MST
Where
Lewis and Clark County, 10 mi N of Helena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.725, -112.030

A thunderstorm dropped 1 inch diameter hail at Helena 10N.

Hail, Toole

When
July 13, 3:10 PM MST
Where
Toole County, Oilmont
Measured
1 in hail
Reported by
Public
Coordinates
48.750, -111.830

A thunderstorm dropped 1 inch diameter hail at Oilmont.

Thunderstorm Wind, Cascade

When
July 13, 3:40 PM MST
Where
Cascade County, 14 mi SW of Stockett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.207, -111.381

A thunderstorm produced a wind gust to 60 mph at Stockett 14SW.

Hail, Judith Basin

When
July 13, 3:45 PM MST
Where
Judith Basin County, Raynesford
Measured
1 in hail
Reported by
Public
Coordinates
47.270, -110.730

A thunderstorm dropped 1 inch diameter hail at Raynesford.

Hail, Fergus

When
July 13, 4:30 PM MST
Where
Fergus County, 4 mi W of Lewistown
Measured
1.75 in hail
Reported by
Public
Coordinates
47.070, -109.505

A thunderstorm dropped 1.75 inch diameter hail at Lewistown 4W.

Thunderstorm Wind, Cascade

When
July 13, 4:33 PM MST
Where
Cascade County, 4 mi SE of Belt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.339, -110.870

A thunderstorm produced a wind gust to 70 mph at Belt 4SE.

Hail, Chouteau

When
July 13, 5:15 PM MST
Where
Chouteau County, 14 mi SE of Big Sandy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.037, -109.905

A thunderstorm dropped 1 inch diameter hail at Big Sandy 14SE.

Hail, Hill

When
July 13, 6:13 PM MST
Where
Hill County, 3 mi N of Box Elder
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.363, -110.020

A thunderstorm dropped 1.75 inch diameter hail at Box Elder 3N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333284, 333288, 333294, 333290, 333319, 333313, 333303, 333314, 333316.